How to Save the Life of Someone Who’s Overdosing on Opioids

Now that more than forty-thousand Americans die from overdosing on opiates every year, health experts and law enforcement officials alike strongly encourage civilians to become educated on how to respond to an overdose situation. Each state loses hundreds, if not thousands, of residents each year to overdose crisis just because of opiates.

In 2017, in a county government meeting in Maryland, federal and local law enforcement officers and health officials alike met to discuss the local drug problem with about one-hundred and twenty-five local residents. The meeting was intended to inform local residents about the opiate epidemic that was occurring in that area, but what came from that meeting was far more significant with far wider-reaching, positive consequences. Officials and civilians alike worked together to build a strategy for teaching local community members how to help save someone from an opioid overdose death. This plan has now captured nation-wide attention.

Drug Overdose a Top Cause of Death

In 2015, drug overdoses were the leading cause of accidental death in the U.S., according to the American Society of Addiction Medicine and the Centers for Disease Control and Prevention. In 2015 alone, more than fifty-two thousand Americans lost their lives from a drug overdose. In 2016, more than sixty-four thousand died from their addiction habits. The major contributors to overdose have been opiate drugs, like OxyContin, Codeine, and Fentanyl. There were at least thirteen-thousand deaths that stemmed from heroin overdoses in that year as well.

With rampant, preventable death of this nature, it becomes clear that preventing opiate overdoses is something that we all need to take responsibility for. This is a major effort and a considerable venture, to reverse an addiction trend that has entrapped over twelve million Americans. But it is something we must all work to address.

How to Respond Medically to an Overdose Scenario

Actually responding to an overdose situation is quite simple, though certainly stressful. Here are the steps:

  • Be alert. First of all, one must know that an overdose strikes at all the wrong times. This is not something that you can plan for or anticipate. It happens at the most unexpected times and often takes people completely by surprise. If one has an addict in the family or is suspicious of that, one needs to adequately prepare and be ready for the worst.
  • Call 911. If you do witness an overdose, call 911 immediately. It’s imperative that EMTs be called to the scene as soon as possible. If another person is available, have them call 911 while you respond to the overdose victim.
  • Apply naloxone. Naloxone, branded as Narcan, is the generic opiate reversal kit that, when administered to an addict who is going through an overdose, can reverse the toxic effects of opiates. Naloxone is readily available over the counter and should be purchased and kept in one’s home and vehicle.
  • Apply the second dose of Naloxone if needed. Naloxone is administered through a nasal spray. Gently insert the tip of the applicator into each nostril, and press gently on the plunger. Wait for one to three minutes for the individual to revive. If the individual does not respond, apply a second dose of naloxone.
  • Once the individual revives, urge them to stay put until medical responders arrive to give them further attention.

Witnessing an opiate overdose is stressful and traumatic, but one must remember that a life is at stake, and they must act accordingly. The above steps, properly followed, can mean the difference between a near-death experience and a fatality.


Sources:

AUTHOR

Ren

After working in addiction treatment for several years, Ren now travels the country, studying drug trends and writing about addiction in our society. Ren is focused on using his skill as an author and counselor to promote recovery and effective solutions to the drug crisis. Connect with Ren on LinkedIn.

NARCONON SOUTH TEXAS

DRUG EDUCATION AND REHABILITATION